Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 240, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 3, 2011, 4:15 PM EDT for 4 counties in Kentucky. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2011, 4:15 PM EDT (20:15 UTC)
- Expired
- Jul 3, 2011, 5:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Estill County, KY, Menifee County, KY, Montgomery County, KY, Powell County, KY
The radar
The Jackson,KY radar (KJKL), 69 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1735 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 760 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
221
WUUS53 KJKL 032015
SVRJKL
KYC065-165-173-197-032100-
/O.NEW.KJKL.SV.W.0240.110703T2015Z-110703T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
415 PM EDT SUN JUL 3 2011
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME NORTH CENTRAL ESTILL COUNTY IN EAST CENTRAL KENTUCKY...
EXTREME WEST CENTRAL MENIFEE COUNTY IN EAST CENTRAL KENTUCKY...
SOUTHERN MONTGOMERY COUNTY IN EAST CENTRAL KENTUCKY...
WESTERN POWELL COUNTY IN EAST CENTRAL KENTUCKY...
* UNTIL 500 PM EDT
* AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
WADES MILL...OR 7 MILES EAST OF WINCHESTER...AND MOVING SOUTHEAST
AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
KLONDIKE...PREWITT...LEVEE...WESTBEND...CAMARGO...VIRDEN...SPOUT
SPRINGS...POWELL VALLEY...WALTERSVILLE...CLAY CITY...
JEFFERSONVILLE...BEAN...VAUGHNS MILL AND LUCKY STOP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3799 8378 3777 8392 3786 8404 3787 8403
3787 8402 3792 8401 3794 8399 3807 8407
3808 8405
TIME...MOT...LOC 2015Z 297DEG 19KT 3800 8404
WIND...HAIL 60MPH 1.00IN
$$
JACOBSON3 follow-up statements
549
WWUS53 KJKL 032036
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
436 PM EDT SUN JUL 3 2011
KYC065-165-173-197-032100-
/O.CON.KJKL.SV.W.0240.000000T0000Z-110703T2100Z/
MONTGOMERY KY-MENIFEE KY-POWELL KY-ESTILL KY-
436 PM EDT SUN JUL 3 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME NORTH
CENTRAL ESTILL...WESTERN POWELL...EXTREME WEST CENTRAL MENIFEE AND
SOUTHERN MONTGOMERY COUNTIES UNTIL 500 PM EDT...
AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
WESTBEND...OR 10 MILES SOUTHEAST OF WINCHESTER...MOVING SOUTHEAST AT
15 MPH.
LOCATIONS IMPACTED INCLUDE...
LEVEE...WESTBEND...CAMARGO...VIRDEN...SPOUT SPRINGS...POWELL
VALLEY...WALTERSVILLE...CLAY CITY...VAUGHNS MILL...BEAN...
JEFFERSONVILLE AND LUCKY STOP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3800 8402 3805 8395 3799 8378 3777 8392
3786 8404 3787 8403 3787 8402 3792 8401
3794 8399
TIME...MOT...LOC 2036Z 299DEG 15KT 3791 8402
WIND...HAIL 60MPH 1.00IN
$$
JACOBSON125
WWUS53 KJKL 032048
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
448 PM EDT SUN JUL 3 2011
KYC165-032057-
/O.CAN.KJKL.SV.W.0240.000000T0000Z-110703T2100Z/
MENIFEE KY-
448 PM EDT SUN JUL 3 2011
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME WEST CENTRAL MENIFEE
COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED.
LAT...LON 3791 8383 3777 8392 3786 8404 3787 8403
3787 8402 3792 8401 3794 8399
TIME...MOT...LOC 2047Z 299DEG 15KT 3789 8397
$$
KYC065-173-197-032100-
/O.CON.KJKL.SV.W.0240.000000T0000Z-110703T2100Z/
MONTGOMERY KY-POWELL KY-ESTILL KY-
448 PM EDT SUN JUL 3 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME NORTH
CENTRAL ESTILL...WESTERN POWELL AND SOUTH CENTRAL MONTGOMERY COUNTIES
UNTIL 500 PM EDT...
AT 446 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
VIRDEN...OR 7 MILES NORTHWEST OF STANTON...MOVING SOUTHEAST AT 15
MPH.
LOCATIONS IMPACTED INCLUDE...
VIRDEN...SPOUT SPRINGS...POWELL VALLEY...WALTERSVILLE...CLAY CITY
AND VAUGHNS MILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3791 8383 3777 8392 3786 8404 3787 8403
3787 8402 3792 8401 3794 8399
TIME...MOT...LOC 2047Z 299DEG 15KT 3789 8397
WIND...HAIL 60MPH 1.00IN
$$
JJ483
WWUS53 KJKL 032058
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
458 PM EDT SUN JUL 3 2011
KYC065-173-197-032107-
/O.EXP.KJKL.SV.W.0240.000000T0000Z-110703T2100Z/
MONTGOMERY KY-POWELL KY-ESTILL KY-
458 PM EDT SUN JUL 3 2011
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTH CENTRAL
ESTILL...WESTERN POWELL AND SOUTH CENTRAL MONTGOMERY COUNTIES WILL
EXPIRE AT 500 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 3791 8383 3777 8392 3786 8404 3787 8403
3787 8402 3792 8401 3794 8399
TIME...MOT...LOC 2057Z 299DEG 15KT 3787 8392
$$
JACOBSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 4:01 PM EDT, 14 minutes earlier.
Area forecast discussion, Jul 3, 4:01 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 401 PM EDT SUN JUL 3 2011 .SHORT TERM.../TONIGHT THROUGH TUESDAY NIGHT/...UPDATED A POORLY DEFINED FRONTAL BOUNDARY WAS JUST TO THE NORTH OF THE FORECAST AREA ON SUNDAY AFTERNOON. WITH DEW POINTS HAVING RISEN TO NEAR 70 TODAY AND TEMPS IN THE UPPER 80S TO NEAR 90...THERE IS AMPLE INSTABILITY PRESENT AS MODIFIED MODEL SOUNDINGS SHOW AROUND 3500 CAPE...BUT SURFACE TEMPS JUST SHY OF CONVECTIVE TEMPS AT MID AFTERNOON. A LINE OF SCATTERED THUNDERSTORMS WAS OCCURRING JUST N AND W OF THE FORECAST AREA IN A CONVERGENCE ZONE NEAR THE AFOREMENTIONED FRONT...BUT FEATURE TO TRIGGER/FOCUS CONVECTION WERE WEAK. THESE STORMS COULD DRIFT INTO THE NORTHERN PART OF THE FORECAST AREA DURING THE LATE AFTERNOON OR EARLY EVENING...AND WOULD NOT RULE OUT ADDITIONAL DEVELOPMENT WITH SURFACE TEMPS SO CLOSE TO THE CONVECTIVE TEMP. SHEAR IS WEAK...BUT THE STRONG INSTABILITY COULD YIELD SOME PULSE SEVERE ACTIVITY. HAVE CARRIED A 20 PERCENT POP THIS EVENING. THE NAM FORECAST SOUNDINGS ARE ALSO SHOWING SOME POTENTIAL FOR MORE DEVELOPMENT TOWARD DAWN...AND HAVE CARRIED A SLIGHT CHANCE THEN AS WELL. ON MONDAY...A SHORTWAVE TROUGH WILL BE VERY SLOWLY APPROACHING FROM THE WNW. THIS WILL BRING AN UPPER LEVEL ENVIRONMENT SLIGHTLY MORE CONDUCIVE FOR CONVECTION. WITH LITTLE CHANGE IN THE SURFACE ENVIRONMENT...HAVE CONTINUED THE ENHANCED POPS IN THE CHANCE RANGE...WITH THE CHANCE LINGERING INTO MONDAY NIGHT BEFORE SURFACE INSTABILITY WANES. MODELS ARE NOW LESS AGGRESSIVE WITH A CHANGE IN AIR MASS FOR TUESDAY AND SHOW LOW LEVEL MOISTURE LINGERING. THE SHORTWAVE WILL STILL BE APPROACHING FROM THE WNW...SO HAVE ADDED 20-30 PERCENT POPS. THIS IS A MOS COMPROMISE WHICH IS CLOSER TO THE LOWER METMOS THAN THE HIGHER MAVMOS. .LONG TERM.../WEDNESDAY THROUGH SUNDAY/...UPDATED FORECAST MODELS ARE IN GOOD AGREEMENT THAT A BROAD UPPER LEVEL TROUGH WILL BE IN PLACE OVER THE EASTERN U.S. THROUGH AT LEAST FRIDAY. THEY THEN DIVERGE A BIT OVER THE WEEKEND WITH THE 03/12Z GFS WANTING TO BUILD THE UPPER RIDGE BACK INTO THE AREA QUICKER THAN THE ECMWF. AT THE SURFACE...A COLD FRONT WILL DRIFT SOUTHWARD INTO THE AREA BY WEDNESDAY NIGHT AND THURSDAY BRINGING A RENEWED THREAT FOR SHOWERS AND THUNDERSTORMS. THE FRONT WILL STALL IN THE AREA KEEPING THE THREAT FOR THUNDERSTORMS GOING THROUGH FRIDAY EVENING. WE WILL THEN BANK ON THIS FRONT EITHER WASHING OUT OR SETTLING JUST TO OUR SOUTH OVER THE WEEKEND AND WILL KEEP THE SATURDAY AND SUNDAY FORECAST DRY. HOWEVER...THIS WILL NEED TO BE CHANGED IF FUTURE MODEL RUNS INDICATE SOMETHING SIMILAR TO THE 03/00Z ECMWF AND HANG A PIECE OF THE UPPER TROUGH IN OVER OUR AREA THROUGH THE WEEKEND. TEMPERATURES SHOULD BE RATHER SEASONAL WITH LITTLE AIR MASS CHANGE THROUGH THE PERIOD. WE WILL STAY UNDER THE WARM BIASED GFSX MOS GUIDANCE THROUGHOUT...KEEPING HIGHS GENERALLY IN THE MID TO UPPER 80S AND LOWS IN THE MID TO UPPER 60S. && .AVIATION.../18Z TO 18Z/ INCREASED HUMIDITY AHEAD OF A WEAK COLD FRONT APPROACHING FROM THE NORTH...COMBINED WITH STRONG HEATING DURING THE DAY...WILL PROBABLY FUEL ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT DURING THE LATE AFTERNOON AND EARLY EVENING TODAY. FEATURES TO SET OFF CONVECTION WILL BE WEAK...AND AS A RESULT THE CONVECTION WILL BE DIFFICULT TO FORECAST WITH SPECIFICITY BEYOND THE MOST LIKELY TIME FOR THE ACTIVITY TO BE PRESENT. ASIDE FROM THUNDERSTORMS...VFR CONDITIONS ARE EXPECTED INTO THE EVENING. ONCE CONVECTION DIES OUT WITH SURFACE STABILIZATION AND LOSS OF HEATING THIS EVENING...CLOUDS WILL ALSO THIN OUT AND ALLOW FOR RADIATIVE COOLING. THIS WILL AGAIN LEAD TO FOG DEVELOPMENT... ESPECIALLY IN VALLEYS. HOWEVER...WITH TIME IT WILL AGAIN BEGIN TO SPREAD BEYOND THE VALLEYS BY DAWN. LOCALIZED VLIFR IS EXPECTED OVERNIGHT AND INTO MONDAY MORNING. FOG WILL DISSIPATE BETWEEN ABOUT 12Z AND 14Z WITH VFR RETURNING. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...HAL LONG TERM...ABE AVIATION...HAL
Hazardous weather outlook, Jul 3, 4:28 AM EDT, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 428 AM EDT SUN JUL 3 2011 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 428 AM EDT SUN JUL 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH TUESDAY...AS WELL AS WEDNESDAY NIGHT THROUGH FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GEOGERIAN
Nearby
Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.